OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 28, Iss. 2 — Feb. 1, 2011
  • pp: 278–283

Refractive-index distributions generating as light rays a given family of curves lying on a surface

Francesco Borghero and Thomas Kotoulas  »View Author Affiliations


JOSA A, Vol. 28, Issue 2, pp. 278-283 (2011)
http://dx.doi.org/10.1364/JOSAA.28.000278


View Full Text Article

Enhanced HTML    Acrobat PDF (163 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

In the framework of geometrical optics, we consider the inverse problem consisting in obtaining refractive-index distributions n = n ( u , v ) of a two-dimensional transparent inhomogeneous isotropic medium from a known family f ( u , v ) = c of monochromatic light rays, lying on a given regular surface. Using some basic concepts of differential geometry, we establish a first-order linear partial differential equation relating the assigned family of light rays with all possible refractive-index profiles compatible with this family. In particular, we study the refractive-index distribution producing, as light rays, a given family of geodesic lines on some remarkable surfaces. We give appropriate examples to explain the theory.

© 2011 Optical Society of America

OCIS Codes
(080.0080) Geometric optics : Geometric optics
(080.2710) Geometric optics : Inhomogeneous optical media
(080.2720) Geometric optics : Mathematical methods (general)

History
Original Manuscript: October 11, 2010
Manuscript Accepted: November 13, 2010
Published: February 1, 2011

Citation
Francesco Borghero and Thomas Kotoulas, "Refractive-index distributions generating as light rays a given family of curves lying on a surface," J. Opt. Soc. Am. A 28, 278-283 (2011)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-28-2-278


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. R. K. Luneburg, Mathematical Theory of Optics (University of California, 1964).
  2. M. Born and E. Wolf, Principles of Optics (Cambridge University, 2002).
  3. S. Nemoto and T. Makimoto, “Refractive-index distribution for a prescribed ray path,” J. Opt. Soc. Am. 69, 450–459 (1979). [CrossRef]
  4. J. C. Miñano, “Refractive-index distribution in two-dimensional geometry for a given one-parameter manifold of rays,” J. Opt. Soc. Am. A 2, 1821–1825 (1985). [CrossRef]
  5. F. Borghero and G. Bozis, “A two-dimensional inverse problem of geometrical optics,” J. Phys. A 38, 175–184 (2005). [CrossRef]
  6. F. Borghero and G. Bozis, “Two solvable problems of planar geometrical optics,” J. Opt. Soc. Am. A 23, 3133–3138(2006). [CrossRef]
  7. J. A. Arnaud, “Application of the mechanical theory of light to fiber optics,” J. Opt. Soc. Am. 65, 174–181 (1975). [CrossRef]
  8. M. A. Hindy, “Refractive-index profile in fiber optics,” Microw. Opt. Technol. Lett. 29, 252–256 (2001). [CrossRef]
  9. M. S. Dineen, “Extended summaries of several articles from the March Optics & Photonics News special issue on fiber optics,” J. Opt. Netw. 1, 143–148 (2002).
  10. P. J. Sands, “Inhomogeneous lenses, VI. Derivative of paraxial coefficients,” J. Opt. Soc. Am. 63, 1210–1216 (1973). [CrossRef]
  11. K. Maeda and J. Hamasaki, “A method of determining the refractive-index profile of a lenslike medium,” J. Opt. Soc. Am. 67, 1672–1680 (1977). [CrossRef]
  12. Yu. A. Kravtsov and Yu. I. Orlov, Geometrical Optics of Inhomogeneous Media, Vol. 6 of Springer Series on Wave PhenomenaSpringer-Verlag, 1990). [CrossRef]
  13. J. A. Grzesik, “Focusing properties of a three-parameter class of oblate, Luneburg-like inhomogeneous lenses,” J. Electromagn Waves Appl. 19, 1005–1019 (2005). [CrossRef]
  14. B. Wang, P. J. Bos, and C. D. Hoke, “Light propagation in variable-refractive-index materials with liquid-crystal-infiltrated microcavities,” J. Opt. Soc. Am. A 20, 2123–2130 (2003). [CrossRef]
  15. M.-H. Wei and W.-C. Chen, “Theoretical analysis on the refractive-index distribution and bandwidth of gradient-index polymer optical fibers from a centrifugal field,” Appl. Opt. 42, 2174–2180(2003). [CrossRef] [PubMed]
  16. E. Acosta, D. Vazquez, L. Garner, and G. Smith, “Tomographic method for measurement of the gradient refractive index of the crystalline lens. I. The spherical fish lens,” J. Opt. Soc. Am. A 22, 424–433 (2005). [CrossRef]
  17. G. Beliakov and D. Y. C. Chan, “Analysis of inhomogeneous optical systems by the use of ray tracing. I. Planar systems,” Appl. Opt. 36, 5303–5309 (1997). [CrossRef] [PubMed]
  18. K. S. Kunz, “Propagation of microwaves between a parallel pair of doubly curved conducting surface,” J. Appl. Phys. 25, 642–653 (1954). [CrossRef]
  19. K. S. Kunz, “Applications de la géométrie différentielle a l’optique de microondes,” Supplemento al Vol. IX, Serie IX del Nuovo Cimento N. 3, 322–332 (1952).
  20. G. Toraldo di Francia, “Realtá fisica di una varietá di Fermat pseudosferica,” Rend. Acc. Naz. Linc. 8, 489–494 (1950).
  21. G. Toraldo di Francia, “A family of perfect configuration lenses of revolution,” Opt. Acta 1, 157–163 (1955). [CrossRef]
  22. D. J. Struik, Lectures on Classical Differential Geometry(Dover, 1988).
  23. L. P. Eisenhart, An Introduction to Differential Geometry with Use of the Tensor Calculus (Princeton University, 1947).
  24. J. C. Maxwell, The Scientific Papers of James Clerk Maxwell I, W.D.Niven ed. (Cambridge University, 1890).
  25. A. Fletcher, T. Murphy, and A. Young, “Solutions of two optical problems,” Proc. R. Soc. London Ser. A 223, 216–225 (1954). [CrossRef]
  26. J. Sochacki, “Exact analytical solution of the generalized Luneburg lens problem,” J. Opt. Soc. Am. 73, 789–795 (1983). [CrossRef]
  27. R. Mertens, “On the determination of the potential energy of a particle describing orbits on a given surface,” Z. Angew. Math. Mech. 61, 252–253 (1981).
  28. T. Kotoulas, “Motion on a given surface: potentials producing geodesic lines as trajectories,” Rend. Sem. Fac. (Scienze Univ. Cagliari, Italy, 2006), Vol. 76, Fasc. 1-2, 1-15.
  29. G. Bozis and R. Mertens, “On Szebehely’s inverse problem for a particle describing orbits on a given surface,” Z. Angew. Math. Mech. 65, 383–384 (1985). [CrossRef]
  30. T. Kotoulas, “Isoenergetic families of regular orbits on a given surface,” Differ. Geom. Dyn. Syst. 10, 206–214 (2008).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited